Spontaneous reossification of the sellar floor after transsphenoidal surgery has been rarely reported. Strontium ranelate, a divalent strontium salt, has been shown to increase bone formation, increasing osteoblast activity. We describe an unusual case of a young patient with Cushing’s disease who was treated with strontium ranelate for low bone mass who experienced spontaneous sellar reossification after transsphenoidal surgery. A 21-year-old male presented with Cushing’s features. His past medical history included delayed puberty diagnosed at 16 years, treated with testosterone for 3 years without further work-up. He was diagnosed with Cushing’s disease initially treated with transsphenoidal surgery, which was not curative. The patient did not come to follow-up visits for more than 1 year. He was prescribed strontium ranelate 2 g orally once daily for low bone mass by an outside endocrinologist, which he received for more than 1 year. Two years after first surgery he was reevaluated and persisted with active Cushing’s disease. Magnetic resonance image revealed a left 4 mm hypointense mass, with sphenoid sinus occupation by a hyperintense material. At repeated transsphenoidal surgery, sellar bone had a very hard consistency; surgery was complicated and the patient died. Sellar reossification negatively impacted surgery outcomes in this patient. While this entity is possible after transsphenoidal surgery, it remains unclear whether strontium ranelate could have affected sellar ossification.
Delayed puberty can be a manifestation of Cushing’s syndrome. A complete history, physical examination and appropriate work-up should be performed before initiating any treatment.
Sellar reossification should always be taken into account when considering repeated transsphenoidal surgery. Detailed preoperative evaluation of bony structures by computed tomography ought to be performed in all cases of reoperation.
We speculate if strontium ranelate may have affected bone mineralization at the sellar floor. We strongly recommend that indications for prescribing this drug should be carefully followed.